Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 18, NWS San Angelo, TX

May 18, 2017Brown County, Coleman County, Texas

NWS San Angelo, TX issued this tornado warning at May 18, 2017, 6:08 PM CDT for Brown County, Coleman County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 6:08 PM CDT (23:08 UTC)
Expired
May 18, 2017, 6:45 PM CDT
In force
37 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:55 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

856 
WFUS54 KSJT 182308
TORSJT
TXC049-083-182345-
/O.NEW.KSJT.TO.W.0018.170518T2308Z-170518T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
608 PM CDT THU MAY 18 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northwestern Brown County in west central Texas...
  Northeastern Coleman County in west central Texas...

* Until 645 PM CDT
    
* At 607 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Burkett, or 8 miles northeast of
  Coleman, moving east at 40 mph.

  HAZARD...Tornado and baseball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Burkett around 620 PM CDT. 
  Cross Cut around 630 PM CDT. 
  Lake Brownwood Near Byrds Store around 635 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3187 9947 3196 9948 3207 9903 3188 9901
TIME...MOT...LOC 2307Z 257DEG 33KT 3194 9935 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Woodward
1 follow-up statement
267 
WWUS54 KSJT 182331
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
631 PM CDT THU MAY 18 2017

TXC049-083-182345-
/O.CON.KSJT.TO.W.0018.000000T0000Z-170518T2345Z/
Brown TX-Coleman TX-
631 PM CDT THU MAY 18 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN BROWN AND NORTHEASTERN COLEMAN COUNTIES...
    
At 630 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cross Cut, or 19 miles northwest of Early, moving
east at 40 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Lake Brownwood Near Byrds Store around 635 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Echo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3192 9935 3198 9937 3207 9903 3188 9901
TIME...MOT...LOC 2330Z 257DEG 33KT 3199 9910 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Woodward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 18, 3:41 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 18, 3:41 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
341 PM CDT Thu May 18 2017

.SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

.LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

In the hours before

Local storm report, May 18, 5:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 SE NOVICE             31.95N  99.58W
05/18/2017  E1.25 INCH       COLEMAN            TX   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL WAS REPORTED.

&&

EVENT NUMBER SJT1700070

19
Local storm report, May 18, 5:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             EULA                    32.34N  99.56W
05/18/2017  E1.75 INCH       CALLAHAN           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1700071

MKD
Local storm report, May 18, 5:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             CLYDE                   32.40N  99.50W
05/18/2017  E1.00 INCH       CALLAHAN           TX   PUBLIC

            HAIL UP TO QUARTER SIZE WAS REPORTED.

&&

EVENT NUMBER SJT1700072

19
Local storm report, May 18, 5:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 N COLEMAN             31.93N  99.43W
05/18/2017  E2.50 INCH       COLEMAN            TX   STORM CHASER

            HAIL ALSO TOOK OUT WINDSHIELD

&&

EVENT NUMBER SJT1700073

MKD
Local storm report, May 18, 5:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             20 N COLEMAN            32.12N  99.43W
05/18/2017  E1.75 INCH       CALLAHAN           TX   TRAINED SPOTTER

            GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF
            LAKE COLEMAN.

&&

EVENT NUMBER SJT1700074

19
Local storm report, May 18, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     20 N COLEMAN            32.12N  99.43W
05/18/2017                   CALLAHAN           TX   TRAINED SPOTTER

            WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF
            RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO
            REPORTED.

&&

EVENT NUMBER SJT1700075

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:18 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor42 min
May 18, 4:21 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels24 min
May 18, 4:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor49 min
May 18, 5:14 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Shackelford, Taylor46 min
May 18, 5:22 PM CDTTornado WarningSJTColeman23 min
May 18, 5:42 PM CDTTornado WarningSJTCallahan, Coleman33 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min
May 18, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman45 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton23 min
May 18, 6:53 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman3 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.